Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 9, 2012Jefferson County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2012, 10:26 AM CDT for Jefferson County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 10:26 AM CDT (15:26 UTC)
Expired
Aug 9, 2012, 11:15 AM CDT
In force
49 min
Issued by
NWS Birmingham, AL

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WWUS84 KBMX 091526
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT THU AUG 9 2012

ALZ024-091615-
JEFFERSON AL-
1026 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL
1115 AM CDT...

AT 1026 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NORTH JOHNS...OR 6 MILES SOUTHWEST OF BESSEMER...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BESSEMER...
  HUEYTOWN...
  FAIRFIELD...
  HOOVER...
  VESTAVIA HILLS...
  BIRMINGHAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3345 8669 3343 8670 3341 8675 3337 8678
      3336 8683 3333 8683 3333 8688 3324 8699
      3325 8706 3327 8706 3329 8709 3329 8713
      3335 8718 3365 8687
TIME...MOT...LOC 1525Z 230DEG 25KT 3334 8702

$$

77/GLEASON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:02 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 7:02 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 AM CDT THU AUG 9 2012

.UPDATED...
AVIATION DISCUSSION.

&&

.DISCUSSION...

BIT OF AN ACTIVE WEATHER PATTERN TO START THIS FORECAST PACKAGE.
LOOKING ACROSS THE COUNTRY...UPPER LEVEL RIDGING IS OCCURRING ACROSS
THE WESTERN HALF...WITH UPPER LEVEL TROUGH CENTERED OVER THE CENTRAL
PORTION...WITH WEAK UPPER RIDING ACROSS THE APPALACHIANS. WITHIN THE
LONG WAVE PATTERN...SEVERAL SHORTWAVES WILL ROTATE AROUND THE BASE
OF THE TROUGH AND THIS WILL BE THE FOCUS FOR THE FIRST PERIOD.
CURRENTLY...SHORTWAVE POSITIONED JUST TO THE WEST OVER MISSISSIPPI
IS GENERATING SHOWERS AND THUNDERSTORMS ACROSS THAT AREA. MODELS ARE
IN AGREEMENT THAT THIS SHORTWAVE WILL ROTATE EASTWARD OVER OUR
CWA...WITH THE COVERAGE OF SHOWERS AND THUNDERSTORMS INCREASING
THROUGHOUT THE MORNING AND AFTERNOON. ALTHOUGH ISOLATED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...THE THREAT FOR
WIDESPREAD SEVERE WEATHER DOES NOT APPEAR ALL THAT GREAT FOR CENTRAL
ALABAMA. WHILE INSTABILITY WILL BE SUFFICIENT...AND THERE WILL BE
DECENT LIFT IN THE AREA...0-6 KM BULK SHEAR VALUES REMAIN BELOW 20
KTS AND MID LEVEL LAPSE RATES ARE NOT ALL THAT IMPRESSIVE. SOUNDINGS
LOOK TO BE RATHER MOIST...WITH ONLY A SMALL LAYER OF DRY AIR ALOFT.
HOWEVER...AS WITH ANY CONVECTIVE SITUATION...AN UPDATE TO THE HWO
LATER IN THE MORNING MAY BE NEEDED.

THE SHORTWAVE MOVES TO THE EAST DURING THE EVENING AND OVERNIGHT
PERIOD...WITH ONLY A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. AS THE UPPER LEVEL TROUGH SLOWLY MOVES EAST...AN UPPER LOW
DEVELOPS OVER SOUTHERN CANADA AND BEGINS TO DIP SOUTHWARD. AS THIS
FEATURE MOVES EAST...A COLD FRONT WILL TRAIL SOUTHWARD AND WORK ITS
WAY TOWARD CENTRAL ALABAMA FRIDAY MORNING. WITH VERY GOOD AGREEMENT
AMONGST MODELS...HAVE KEPT POPS AT LIKELY FOR THE EASTERN HALF OF
THE CWA ON FRIDAY. THE COLD FRONT WILL ENTER NORTHWEST ALABAMA
DURING THE AFTERNOON ON FRIDAY AND THEN SLOWLY MOVE ACROSS THE
CWA...BEFORE EXITING OUR AREA SATURDAY MORNING. AS THE FRONT MOVES
THROUGH...A SURFACE LOW WILL DEVELOP ACROSS OUR SOUTHERN COUNTIES
AND MOVE EAST.

ONCE AGAIN ON FRIDAY...THE CHANCE FOR SEVERE WEATHER DOES NOT SEEM
VERY HIGH AT THIS POINT. WITH THE PARENT UPPER FEATURE ACROSS THE
NORTHERN CONUS...MUCH OF THE ENERGY WITH THIS SYSTEM WILL BE WELL TO
THE NORTH. 0-6 KM BULK SHEAR IS TOO LOW FOR ANY ORGANIZED STORMS TO
DEVELOP ALONG THE FRONT...AND ONCE AGAIN...LAPSE RATES WILL BE
DECENT...BUT NOT GREAT. FORECAST INSTABILITIES WILL BE ABOUT 1500
J/KM...BUT WITH THE POSSIBILITY FOR SKY COVER DURING AS THE FRONT
APPROACHES...THESE VALUES MAY NOT BE REALIZED.

AS THE FRONT EXITS THE AREA...DRIER AIR WILL FILTER INTO THE REGION
AND HIGH PRESSURE WILL BEGIN TO MOVE IN. A DRY WEEKEND IS IN STORE
FOR CENTRAL ALABAMA...WITH COOLER TEMPERATURES IN PLACE. MODELS ARE
INDICATING ANOTHER FRONT MOVING INTO THE AREA DURING THE BEGINNING
OF NEXT WEEK...HOWEVER THE OVERALL SYSTEM LOOKS TO BE WEAKER THAN
OUR CURRENT SYSTEM...AND MODEL AGREEMENT IS NOT ALL THAT GREAT. WITH
THAT SAID...MADE VERY MINOR CHANGES TO THE EXTENDED POP FORECAST.

73

&&

.AVIATION...
12Z TAF DISCUSSION.

UPPER LEVEL IMPULSE WILL CROSS THE AREA TODAY...BRINGING INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS. ALREADY SEEING DEVELOPMENT
ACROSS NORTHERN MS PUSHING INTO NORTHWEST ALABAMA. THIS ACTIVITY
WILL SPREAD EASTWARD THROUGH THE MORNING...IN ADDITION TO SCATTERED
DEVELOPMENT AHEAD OF THE MORE ORGANIZED CLUSTER OF STORMS BY LATE
MORNING. ACTIVITY WILL DIMINISH IN COVERAGE THIS EVENING...ALTHOUGH
A SECOND IMPULSE ASSOCIATED WITH A COLD FRONT WILL APPROACH THE AREA
LATE IN THE FORECAST PERIOD.

HAVE INCLUDED VCTS FOR FAIRLY LARGE TIME FRAMES AT EACH TERMINAL.
EXPECT TERMINALS TO POTENTIALLY RECEIVE MULTIPLE ROUNDS OF ACTIVITY
TODAY. UPDATES WILL BE NEEDED IF ORGANIZED ACTIVITY MAINTAINS ITSELF
FURTHER INTO CENTRAL ALABAMA. TONIGHT...DUE TO THE DIMINISHING
COVERAGE AND SLIGHT UNCERTAINTY CONCERNING THE APPROACH OF THE
FRONT...WILL NOT CARRY ANY WX THROUGH THE OVERNIGHT PERIOD. MODELS
DO SHOW SOME GRADUAL UPSLOPING TONIGHT...BRINGING LOW LEVEL CLOUDS
TO THE AREA. HAVE INCLUDED MVFR CIGS FOR ALL SITES AFTER 02-04Z.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  70  87  65  86 /  50  40  60  30  10
ANNISTON    91  72  88  67  85 /  50  50  60  40  20
BIRMINGHAM  90  73  88  66  87 /  60  40  60  30  10
TUSCALOOSA  92  73  91  69  88 /  60  40  60  20  10
CALERA      91  71  88  68  87 /  60  50  60  30  20
AUBURN      89  72  87  71  87 /  50  50  60  50  20
MONTGOMERY  93  73  92  72  91 /  60  50  60  50  20
TROY        89  71  90  71  88 /  60  50  60  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 9, 9:39 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
939 AM CDT THU AUG 9 2012

ALZ011>015-017>050-101200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
939 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED FLASH FLOODING THREAT IS POSSIBLE TODAY OVER NORTHERN
PORTIONS OF CENTRAL ALABAMA DUE TO HEAVY RAINFALL FROM NUMEROUS
THUNDERSTORMS. THE THREAT AREA IS GENERALLY ALONG AND NORTH OF
I-20. URBAN AREAS WILL BE MOST SUSCEPTIBLE TO THE ISOLATED FLASH
FLOODING THREAT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DIMINISH AFTER 7 PM... AND THE FLASH FLOODING THREAT WITH
THEREFORE ALSO DECREASE AT THAT TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 9:29 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 AM CDT THU AUG 9 2012

ALZ023-091515-
TUSCALOOSA AL-
929 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TUSCALOOSA COUNTY UNTIL
1015 AM CDT...

AT 929 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE TUSCALOOSA BINION CREEK LANDING...OR 9 MILES
NORTH OF NORTHPORT...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BANKHEAD LOCK AND DAM...
  BULL CITY...
  WINDHAM SPRINGS...
  WILEY...
  WHITSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3360 8738 3358 8737 3358 8732 3352 8732
      3351 8726 3350 8727 3350 8729 3348 8729
      3349 8733 3346 8734 3344 8729 3339 8725
      3327 8759 3341 8769
TIME...MOT...LOC 1429Z 240DEG 16KT 3338 8756

77/GLEASON
Special weather statement, Aug 9, 10:26 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT THU AUG 9 2012

ALZ024-091615-
JEFFERSON AL-
1026 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL
1115 AM CDT...

AT 1026 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NORTH JOHNS...OR 6 MILES SOUTHWEST OF BESSEMER...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BESSEMER...
  HUEYTOWN...
  FAIRFIELD...
  HOOVER...
  VESTAVIA HILLS...
  BIRMINGHAM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3345 8669 3343 8670 3341 8675 3337 8678
      3336 8683 3333 8683 3333 8688 3324 8699
      3325 8706 3327 8706 3329 8709 3329 8713
      3335 8718 3365 8687
TIME...MOT...LOC 1525Z 230DEG 25KT 3334 8702

77/GLEASON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:45 PM CDTSpecial Weather StatementBMXWalker30 min
Aug 9, 9:29 AM CDTSpecial Weather StatementBMXTuscaloosa46 min
Aug 9, 10:17 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Pickens, Tuscaloosa3 hr
Aug 9, 10:36 AM CDTSpecial Weather StatementBMXCherokee39 min
Aug 9, 11:07 AM CDTSpecial Weather StatementBMXJefferson38 min
Aug 9, 11:12 AM CDTSpecial Weather StatementBMXClay48 min
Aug 9, 11:21 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair, Shelby114 min
Aug 9, 11:37 AM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Shelby, Talladega38 min
Aug 9, 11:46 AM CDTAreal Flood AdvisoryBMXEtowah119 min
Aug 9, 12:02 PM CDTSpecial Weather StatementBMXEtowah43 min
Aug 9, 12:15 PM CDTSpecial Weather StatementBMXCalhoun, Clay, Cleburne, Talladega45 min
Aug 9, 12:24 PM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Talladega111 min
Aug 9, 1:49 PM CDTAreal Flood AdvisoryBMXMarengo, Sumter116 min
Aug 9, 3:43 PM CDTSpecial Weather StatementBMXDallas47 min
Aug 9, 4:33 PM CDTAreal Flood AdvisoryBMXElmore, Macon, Montgomery3 hr
Aug 9, 4:42 PM CDTAreal Flood AdvisoryBMXAutauga, Lowndes3 hr
Aug 9, 5:01 PM CDTSpecial Weather StatementBMXLee44 min
Aug 9, 5:13 PM CDTAreal Flood AdvisoryBMXLee2 hr
Aug 9, 5:21 PM CDTAreal Flood AdvisoryBMXShelby114 min
Aug 9, 5:41 PM CDTFlash Flood WarningBMXShelby3 hr
Aug 9, 6:39 PM CDTSpecial Weather StatementBMXTalladega51 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.